Related Experiment Videos
Necrotising fasciitis caused by adulterated traditional Asian medicine: a case report
Hitendra K Doshi1, Joseph Thambiah, Cheng Leng Chan
1Department of Orthopaedic Surgery, National University Hospital, 5 Lower Kent Ridge Road, Singapore 119074. hitendra_doshi@yahoo.com
Abstract:
Necrotising fasciitis can be life threatening, requiring prompt diagnosis and surgical debridement. We report a case of necrotising fasciitis caused by an adulterate traditional Asian medication--Jamu Pegal Linu, containing toxic levels of phenylbutazone and dipyrone. The patient presented with severe neutropenia and sepsis. An urgent extensive debridement was carried out (within 6 hours of presentation). Repeated debridements were performed on days 2 and 5, augmented with antibiotics and granulocyte colony-stimulating factor.
Insights
Necrotising fasciitis, a life-threatening infection, was caused by contaminated traditional Asian medicine. Prompt surgical debridement and supportive care were crucial for patient survival.
Area of Science:
- Infectious Diseases
- Toxicology
- Pharmacology
Background:
- Necrotising fasciitis necessitates rapid diagnosis and surgical intervention.
- Traditional Asian medications can pose risks if adulterated with harmful substances.
Observation:
- A patient presented with severe neutropenia and sepsis, indicative of a critical condition.
- The patient's illness was linked to Jamu Pegal Linu, an adulterated traditional Asian medication.
Findings:
- The medication contained toxic levels of phenylbutazone and dipyrone.
- Urgent surgical debridement within 6 hours of presentation was performed.
- Treatment included repeated debridements, antibiotics, and granulocyte colony-stimulating factor.
Implications:
- Highlights the potential dangers of adulterated traditional medicines.
- Emphasizes the importance of prompt medical and surgical management for necrotising fasciitis.
- Suggests the need for stringent quality control of herbal and traditional remedies.